New Jersey, 2019

Flash Flood in New Jersey, August 19, 2019

August 19, 2019 · NWS PHI · 1 event in 1 county or zone

Thunderstorms brought locally heavy rain to central and southern New Jersey on the afternoon of August 19. Rainfall amounts of 1 to around 2 inches fell in parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms brought locally heavy rain to central and southern New Jersey on the afternoon of August 19. Rainfall amounts of 1 to around 2 inches fell in parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 19, 3:02 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 19, 3:02 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
402 PM EDT Mon Aug 19 2019

.SYNOPSIS...
A weak cold front will move into the region tonight. The front
stalls near our area through Tuesday before moving northward on
Wednesday. A stronger cold front will drop down into the area
Wednesday night and then slowly sag southward through Thursday. Low
pressure will track along the slow moving front on Thursday. High
pressure will then build down from the northwest on Friday and
persist through the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A short wave trough tracking across southern Quebec Canada and New
England into this evening will glance our northern zones. Meanwhile,
a surface trough along with a sea breeze boundary is present across
New Jersey into Delmarva. A mesoscale analysis shows up to 3000 J/kg
of MLCAPE from the I-95 corridor south and east, with less
instability northwestward. Visible satellite imagery this afternoon
shows the cumulus field the most robust within the thermal trough
and instability axis. Some additional convection will develop in
spots into this evening before weakening occurs. The overall
coverage however is less certain still given the overall weaker
forcing with a southern extent. Due to the combination of strong
instability and DCAPE up to 1100 J/kg, stronger cores will exhibit
downbursts due to water-loaded downdrafts and therefore a few severe
thunderstorms with damaging wind gusts. Localized backbuilding east
of the sea breeze will also result in a local flash flood threat due
to high rainfall rates. Some hail will also occur in the stronger
updraft/cores.

A hot and rather humid airmass in progress this afternoon with heat
indices in the 95-106 degree range across many areas. The Heat
Advisory that surrounds the I-95 corridor one will continue through
7 PM this evening.

As we go through the night, a weak cold front is forecast to settle
into our area from the northwest. This should take the dew points
down a little mainly across the northern areas. There does not
appear to be much in the way of forcing overnight, therefore opted
to go dry with less cloud cover. Some local fog and low clouds
cannot be ruled out again especially along and south of the surface
front where dew points are higher.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The flow aloft Tuesday is forecast to be more zonal, however a short
wave trough which looks to be convectively enhanced is forecast to
be approaching the upper Ohio Valley later in the afternoon. This is
pretty much tracking along a west to east weak cold front that
should become nearly stationary across our area. This will result in
some cooling and also lowering dew points along and north of it,
however how far south the lowered dew points get is more uncertain.
As a result for now, we will continue with the Heat Advisory Tuesday
for the urban I-95 corridor from Trenton to Philadelphia to
Wilmington however this is of lower confidence given much of the
guidance is cooler (some lower dew points).

For the convective potential, some showers and thunderstorms are
expected to develop mainly from mid-afternoon onward near and south
of the stalled front. There looks to be a light northeast to
southeast surface flow, and this may help to keep much of the
convective development south and just west of our area for much of
the day. As a result, made some adjustments to the PoPs to reflect
this idea. The severe thunderstorm risk looks low as it appears we
would have to wait for any organized storms to arrive from the west.
The SPC currently has a marginal risk for severe thunderstorms from
Berks County southward to portions of Delaware and Marylands Eastern
Shore.

For Tuesday night, an incoming short wave trough that looks to be
convectively enhanced will near closer. Some downstream warm air
advection and also isentropic lift over a lingering surface front
may help so develop or sustain some convection. The chance of this
looks to be the highest across the northern zones and the higher
PoPs were placed there. Low temperatures are mainly a continuity and
MOS blend.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Unsettled pattern continues through Thursday before high pressure
builds in across the eastern US.

On Wednesday, the back door frontal boundary that stalls near the
area Tuesday is forecast to return northward as a warm front early
in the day. Some showers will be possible early in the day as the
front lifts northward, but the better chance of showers and
thunderstorms will be during the afternoon as a couple of short
waves/vorticity impulses aloft interact with a lee-side/thermal
trough that remains across the Mid-Atlantic region. It will remain
quite warm and humid, with temperatures several degrees above normal
and dewpoints in the upper 60s and lower 70s, so there will remain a
fair amount of instability across the area with CAPE values reaching
1,500-2,000 J/kg. Bulk shear is not overly impressive at 25 to 30
knots as mid level winds are fairly weak. Nevertheless, there will
remain a chance for some of the strongest updrafts to produce
locally damaging winds and large hail. SPC has our area outlined in
a Marginal Risk for severe weather. Another concern on Wednesday
will be the threat for heavy rainfall. PW values reach 1.75-2.00
inches and storm motions do not appear to be very fast so any
thunderstorms will likely be efficient rain producing storms and
could cause flooding concerns. The shower and thunderstorm activity
is expected to diminish overnight Wednesday as daytime instability
wanes and the short wave/vorticity impulses from the afternoon
passes eastward.

A cold front is forecast to move into the area late Wednesday night
into early Thursday, before sliding eastward through the day. As the
day wears on, instability will build ahead of the cold front, while
shear begins to increase. There will be a chance for some strong
thunderstorms to develop, which could produce strong winds and hail.
Heavy rain will continue to be a concern as PW values increase to 2+
inches, so any storms that develop will likely be efficient rain
producing storms. The storms will likely continue for eastern areas
as the front progresses eastward, but as the front moves offshore,
showers and thunderstorms will come to an end.

The forecast for Friday remains uncertain as differences continue
between the GFS and ECMWF. The GFS pushes the front far enough south
to keep the area dry, while the ECMWF has the front stalling just to
our south with an area of low pressure moving along the boundary.
This would bring a period of rainfall to much of the area Friday.
The previous model run of the ECMWF had the front and low, but not
as far north but still had some precipitation for parts of the area.
For now, we will keep a chance of showers and thunderstorms for the
southern half of the area due to the uncertainty.

Saturday through Monday are expected to stay dry. High pressure
builds across the northeast and Mid-Atlantic region on Saturday,
then builds to our northeast on Sunday and moves offshore on Monday.
As the high builds offshore, there may be an increase in cloud
cover, but conditions are expected to remain dry across the
forecast area.

Temperatures for Friday through Monday are expected to be below
normal and dewpoints will be much lower than the next few days.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of this afternoon...VFR overall. Some showers and thunderstorms
around, which will result in local MVFR/IFR conditions and strong
wind gusts for a brief time. Given low enough coverage, continued
with a VCTS mention. Southwesterly winds 5-10 knots, but more south
at ACY and perhaps westerly at RDG and ABE.

Tonight...VFR outside of any lingering showers and thunderstorms
this evening, then some local stratus and/or fog cannot be ruled out
overnight. Light westerly winds or light and variable/calm.

Tuesday...Local MVFR early due to possible fog, otherwise VFR. Some
showers and thunderstorms are expected in the afternoon into the
overnight, resulting in temporary MVFR/IFR conditions. Light winds
becoming northeast to east then southeast 4-8 knots during Tuesday,
then becoming light and variable at night.

Outlook...

Wednesday through Wednesday night...Generally VFR conditions
expected. MVFR or lower possible in showers and thunderstorms. South-
southwest winds around 5 to 10 knots with gusts up to 20 knots
possible.

Thursday through Thursday night...Generally VFR conditions expected.
MVFR or lower possible in showers and thunderstorms. West-southwest
winds around 5 to 10 knot veering to the west-northwest later in the
day and overnight behind a cold front. Winds could gust 15 to 20
knots behind the cold front overnight at times.

Friday...VFR conditions expected. Northwest winds around 5 to 10
knots may gust 15 to 20 knots at times.

Saturday...VFR conditions expected. Northerly winds less than 10
knots.

&&

.MARINE...
The conditions are expected to remain below Small Craft Advisory
criteria through Tuesday night. A wind shift from southerly to
northeast and east will occur later tonight into Tuesday, before
shifting southeasterly. Some thunderstorms into this evening will
produce locally strong winds greater than 40 knots.

Outlook...

Wednesday through Wednesday night...Conditions expected to remain
below advisory levels, although winds could gust around 20 knots and
seas approach 4 to near 5 feet at times.

Thursday through Thursday night...There is a chance winds and waves
may approach advisory levels for the southern New Jersey and
Delaware coastal waters Thursday into Thursday night. The rest of
the waters are expected to remain below advisory levels.

Friday through Saturday...Conditions are expected to be below
advisory levels on Friday and Saturday..

Rip Currents...
A low risk for the development of dangerous rip currents continues
through tonight with southerly winds and waves around 2 feet in the
surf zone.

For Tuesday, a low risk is anticipated once again despite a
northeast wind becoming east to southeast.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 7 PM EDT this evening for PAZ060>062-101-
     103-105.
     Heat Advisory until 8 PM EDT Tuesday for PAZ070-071-102-104-
     106.
NJ...Heat Advisory until 7 PM EDT this evening for NJZ007>010-012-
     013-020-027.
     Heat Advisory until 8 PM EDT Tuesday for NJZ015-017>019.
DE...Heat Advisory until 8 PM EDT Tuesday for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...Gorse
Short Term...Gorse
Long Term...Robertson/Meola
Aviation...Gorse/Robertson/Meola
Marine...Gorse/Robertson/Meola
Hazardous weather outlook, Aug 19, 3:05 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
405 PM EDT Mon Aug 19 2019

NJZ007>010-012-013-020-027-PAZ060>062-101-103-105-202015-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Ocean-
Southeastern Burlington-Berks-Lehigh-Northampton-Western Chester-
Western Montgomery-Upper Bucks-
405 PM EDT Mon Aug 19 2019

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain leading to localized flooding is possible with the
thunderstorms during the afternoon and evening Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-016-021>023-PAZ054-055-
202015-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Salem-Cumberland-Atlantic-Cape May-Carbon-Monroe-
405 PM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, northern New Jersey, southern New
Jersey and northeast Pennsylvania.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain leading to localized flooding is possible with the
thunderstorms during the afternoon and evening of Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-202015-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
405 PM EDT Mon Aug 19 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heavy rain leading to localized flooding is possible with the
thunderstorms during the afternoon and evening Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-202015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
405 PM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain leading to localized flooding is possible with the
thunderstorms during the afternoon and evening Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-202015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
405 PM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Some thunderstorms this afternoon and evening will be capable of
producing wind gusts in excess of 34 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 19, 2:17 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
317 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND GST     2 SE FORKED RIVER       39.82N 74.17W
08/19/2019  M75 MPH          OCEAN              NJ   MESONET

&&

STAARMANN
Special weather statement, Aug 19, 2:21 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
321 PM EDT Mon Aug 19 2019

NJZ018-019-PAZ070-071-104-191945-
Northwestern Burlington-Camden-Eastern
Montgomery-Delaware-Philadelphia-
321 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...
NORTHWESTERN BURLINGTON...SOUTHEASTERN MONTGOMERY...PHILADELPHIA AND
NORTHEASTERN DELAWARE COUNTIES...

At 320 PM EDT, a strong thunderstorm was located over Roxborough, or
near Philadelphia, moving east at 10 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Philadelphia, Camden, Gloucester City, Cherry Hill, Willingboro,
Bellmawr, Yeadon, Riverside, Palmyra, Jenkintown, Magnolia,
Westville, Narberth, East Lansdowne, Rockledge, Brooklawn, Audubon
Park, Wissinoming, Morris Park and Barclay-Kingston.

This includes the following highways...
 Interstate 295 in New Jersey between mile markers 26 and 38.
 Interstate 95 in Pennsylvania between mile markers 15 and 33.
 New Jersey Turnpike between exits 3 and 4.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3982 7502 3987 7513 3989 7514 3988 7516
      3997 7535 4011 7527 4007 7498 4005 7497
      4006 7495 4005 7487
TIME...MOT...LOC 1920Z 288DEG 9KT 4001 7522

Davis
Local storm report, Aug 19, 2:23 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
323 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND GST     2 N BARNEGAT LIGHT      39.79N 74.12W
08/19/2019  M63 MPH          OCEAN              NJ   MESONET

&&

STAARMANN
Local storm report, Aug 19, 2:25 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     MARINE TSTM WIND 2 N BARNEGAT LIGHT      39.79N 74.12W
08/19/2019  M63 MPH          OCEAN              NJ   MESONET

&&

STAARMANN
Local storm report, Aug 19, 2:38 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
338 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             1 NW DEWEY BEACH        38.70N 75.08W
08/19/2019  E1.25 INCH       SUSSEX             DE   PUBLIC

&&

STAARMANN
Local storm report, Aug 19, 2:47 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
347 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             ROXBOROUGH              40.01N 75.21W
08/19/2019  E0.88 INCH       PHILADELPHIA       PA   BROADCAST MEDIA

&&

STAARMANN

The radar

The Philadelphia radar (KDIX), 55 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Camden

When
August 19, 3:20 PM EST to 5:00 PM EST
Where
Camden County, 0.82 mi NNW of Merchantville to 0.5 mi N of Morrisville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.961, -75.056

Several vehicles became trapped in flood waters along US Route 130 in Pennsauken.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839079.